Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 38, NWS Wichita, KS

April 13, 2012Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 13, 2012, 3:30 PM CDT for Cowley County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2012, 3:30 PM CDT (20:30 UTC)
Expired
Apr 13, 2012, 4:15 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in

County Cowley County, KS

The radar

The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 3:43 PM CDTHAIL 110 S Burden, KSRELAYED COURTESY KSOK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2012-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2012-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 423 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1335 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
423 m²/s²
0-3 km storm-relative helicity
437 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WUUS53 KICT 132030
SVRICT
KSC035-132115-
/O.NEW.KICT.SV.W.0038.120413T2030Z-120413T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT FRI APR 13 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 327 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
  OF BURDEN...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  BURDEN AND CAMBRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3723 9694 3747 9672 3748 9653 3723 9653
      3713 9680
TIME...MOT...LOC 2030Z 229DEG 23KT 3726 9678

HAIL...1.00IN
WIND...60 MPH

$$

JAKUB
3 follow-up statements
791 
WWUS53 KICT 132047
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
347 PM CDT FRI APR 13 2012

KSC035-132115-
/O.CON.KICT.SV.W.0038.000000T0000Z-120413T2115Z/
COWLEY KS-
347 PM CDT FRI APR 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
COWLEY COUNTY UNTIL 415 PM CDT...

AT 346 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BURDEN...AND
MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...PUBLIC REPORTED QUARTER SIZE HAIL 10 MILES SOUTH OF BURDEN.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN COWLEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3723 9694 3747 9672 3748 9653 3723 9653
      3713 9680
TIME...MOT...LOC 2047Z 229DEG 23KT 3733 9668

HAIL...1.00IN
WIND...<50 MPH

$$

JAKUB
948 
WWUS53 KICT 132101
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CDT FRI APR 13 2012

KSC035-132115-
/O.CON.KICT.SV.W.0038.000000T0000Z-120413T2115Z/
COWLEY KS-
401 PM CDT FRI APR 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
COWLEY COUNTY UNTIL 415 PM CDT...

AT 356 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
BURDEN...AND MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN COWLEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3723 9694 3747 9672 3748 9653 3723 9653
      3713 9680
TIME...MOT...LOC 2101Z 229DEG 23KT 3734 9659

HAIL...1.00IN
WIND...<50 MPH

$$

JAKUB
866 
WWUS53 KICT 132109
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT FRI APR 13 2012

KSC035-132116-
/O.EXP.KICT.SV.W.0038.000000T0000Z-120413T2115Z/
COWLEY KS-
409 PM CDT FRI APR 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COWLEY COUNTY
WILL EXPIRE AT 415 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER DIME SIZE HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3723 9694 3747 9672 3748 9653 3723 9653
      3713 9680
TIME...MOT...LOC 2106Z 229DEG 23KT 3736 9656

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:27 PM CDT, 3 minutes earlier.

Area forecast discussion, Apr 13, 3:27 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT FRI APR 13 2012

.DISCUSSION...

TONIGHT:
INTIALLY MAIN CONCERN IS CONVECTIVE POTENTIAL THIS EVENING...WITH
AREA ALONG OK BORDER UNCAPPED AND OVER 2500 J/KG OF MLCAPE...INCLUDING
CONSIDERABLE CAPE BELOW 3KM. LACK OF LOW LEVEL CONVERGENCE WILL
RESULT IN LIMITED COVERAGE INITIALLY...BUT HIGH PROBABILITY THAT
SOME WILL BE SEVERE. KF SREF MEMBERS HAD BEST HANDLE ON GOING
CONVECTION IN SOUTHWEST OK...WITH DEVELOPMENT THIS TOWARD OK/KS BORDER
AT 0000 UTC AND LIFT IT NORTH ACROSS MUCH OF FORECAST AREA
OVERNIGHT. THIS IS CONSISTENT WITH CURRENT THINKING THAT BEST
CHANCE FOR RAIN WILL BE THIS EVENING/OVERNIGHT AS DEEPER MOISTURE
WORKS NORTH. APPEARS TO BE SOME RISK FOR SEVERE HAIL WITH THESE
STORMS OVERNIGHT...EVEN AS THEY BECOME SLIGHTLY ELEVATED. THIS TRANSIENT
AREA IS WHERE MID LEVEL SHEAR IS GREATEST...BUT IT IS SPATIALLY
LIMITED.  WINDS WILL LIKELY INCREASE IN WEST IN RESPONSE TO THE
TIGHTENING SURFACE PRESSURE GRADIENT ACROSS THE WEST.

SAT-SAT NIGHT:
ACTIVE WEATHER ANTICIPATED WITH DRYLINE PUSHING ACROSS MUCH OF THE
AREA DURING AFTERNOON/EVENING. SEVERAL OF THE SREF RUNS CAST
DOUBTS ON EARLY INITIATION...WHICH COULD SHUNT BIGGER SEVERE RISK
TO SOUTHEAST KS AND LEAVE WESTERN SECTIONS DRY...BUT GIVEN OTHER
GUIDANCE...NOT AT ALL CONFIDENT ABOUT THIS. 1200 UTC NAM IS
CONSISTENT WITH PREVIOUS THINKING...WITH BEST INSTABILITY ACROSS
SOUTH CENTRAL KS AROUND 0000 UTC.

SUN:
FAIR AMOUNT OF UNCERTAINTY BETWEEN MODELS ON TRACK/SPEED OF
SURFACE LOW. THIS COULD RESULT IN FAIR AMOUNT OF WRAP AROUND
CLOUDS/PRECIPITATION CHANCES DURING THE DAY IF SLOWER SOLUTIONS
VERIFY. FASTER SOLUTIONS WOULD BE RELATIVELY SUNNY AND DRY.

MON-FRI:
NO MAJOR CHANGES IN GOING FORECAST. TEMPERATURES WILL DROP CLOSER
TO NORMAL WITH DRY WEATHER ANTICIPATED. WILL ADD SMALL CHANCES
ACROSS SOUTHEAST KS ON FRI IN WARM SECTOR AHEAD OF APPROACHING
FRONT. -HOWERTON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THE MAIN AVIATION FORECAST CONCERN IS THE TIMING OF THUNDERSTORMS
THIS EVENING/OVERNIGHT AND ASSOCIATED MVFR CONDITIONS.

THE WARM FRONT IS EXPECTED TO RETREAT BACK TO THE WEST THIS
AFTERNOON. DEEPER MOISTURE ACROSS SOUTHEASTERN KANSAS HAVE KEPT
MVFR CONDITIONS AT KCNU THIS MORNING AND EARLY AFTERNOON.

EXPECTING POSSIBLE THUNDERSTORM DEVELOPMENT ACROSS NORTHERN
OKLAHOMA WHICH COULD MOVE NORTHEASTWARD AND IMPACT KCNU THIS
EVENING NEAR 00Z. OTHERWISE...THUNDERSTORM DEVELOPMENT IS POSSIBLE
OVERNIGHT AS THE LOW LEVEL JET/MOISTURE TRANSPORT INCREASE AND INTERACTS
WITH THE PLENTIFUL INSTABILITY. HAVE VCTS AT ALL STIES EXCEPT
KRSL/KSLN WHERE CONFIDENCE IS NOT AS HIGH. OVERNIGHT AS THE DEEP
LAYER MOISTURE INCREASES EXPECTING MVFR CONDITIONS TO RETURN TO
THE AREA. DO EXPECT CLOUDS AND STORMS TO BREAK OUT AND SCATTER TO
VFR OUT DURING THE MORNING/LATE MORNING.

IN ADDITION TO THE THUNDERSTORMS AND LOW FLIGHT CONDITIONS A
STRONG PRESSURE GRADIENT ACROSS KANSAS WILL RESULT IN VERY STRONG
SOUTHERLY WINDS AT ALL TERMINALS FROM EARLY MORNING THROUGH THE
DAY SATURDAY.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    63  76  55  71 /  40  30  70  20
HUTCHINSON      61  76  52  70 /  20  30  50  10
NEWTON          61  74  55  70 /  30  30  70  30
ELDORADO        61  75  57  71 /  40  30  70  40
WINFIELD-KWLD   63  78  57  72 /  50  30  70  40
RUSSELL         57  78  49  67 /  20  20  30  20
GREAT BEND      58  78  48  68 /  20  20  30  20
SALINA          59  78  54  71 /  20  30  50  20
MCPHERSON       59  76  53  70 /  20  30  50  10
COFFEYVILLE     64  78  64  74 /  60  30  60  60
CHANUTE         63  76  62  73 /  60  30  60  60
IOLA            63  75  62  72 /  60  30  50  60
PARSONS-KPPF    64  77  62  73 /  60  30  60  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 13, 5:47 AM CDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
547 AM CDT FRI APR 13 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
547 AM CDT FRI APR 13 2012

...AN OUTBREAK OF TORNADOES IS LIKELY SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
SOUTH CENTRAL AND SOUTHEAST KANSAS LATER THIS EVENING AND
TONIGHT. THIS ACTIVITY IS EXPECTED TO BE LOCATED ACROSS SOUTHERN
KANSAS ALONG THE KANSAS OKLAHOMA BORDER FROM WINFIELD TO
INDEPENDENCE...MOVING GENERALLY EAST NORTHEAST. THE STRONGEST
STORMS MAY BE SEVERE...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING WINDS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES APPEARS LIKELY
ACROSS THE AREA FOR SATURDAY EVENING AND SATURDAY NIGHT.
CONDITIONS ARE COMING TOGETHER FOR A SIGNIFICANT OUTBREAK OF
STRONG TORNADOES. SOME OF THE TORNADOES COULD BE LONG LIVED
WITH A GOOD CHANCE THAT THEY WILL OCCUR AFTER SUNSET SATURDAY
EVENING...WHEN THEY WILL BE DIFFICULT TO SEE. THERE IS ALSO A GOOD
CHANCE THAT THE SUPERCELL THUNDERSTORMS WILL PRODUCE BASEBALL SIZE
HAIL AND DAMAGING WINDS TO 60 MPH. THE HIGHEST THREAT FOR STRONG
TORNADOES EXISTS ALONG A LINE FROM SALINA...TO NEWTON...TO
WICHITA...TO WELLINGTON.

A FEW STRONG TO SEVERE THUNDERSTORMS COULD LINGER SUNDAY OVER
SOUTHEAST KANSAS. THE MAIN THREATS WILL BE DAMAGING WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHERN KANSAS THIS
EVENING. SPOTTERS WILL ALSO BE NEEDED FOR SATURDAY EVENING AND
SATURDAY NIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

In the hours before

Special weather statement, Apr 13, 3:15 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT FRI APR 13 2012

KSZ093-132100-
COWLEY-
315 PM CDT FRI APR 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WINFIELD...AND MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3719 9711 3748 9679 3748 9653 3716 9653
      3701 9689
TIME...MOT...LOC 2015Z 229DEG 27KT 3720 9687

JAKUB
Special weather statement, Apr 13, 3:27 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT FRI APR 13 2012

KSZ092-132100-
SUMNER-
327 PM CDT FRI APR 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BRAMAN...OR 19 MILES SOUTH OF
WELLINGTON...AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3702 9747 3732 9715 3701 9716 3699 9729
      3699 9745
TIME...MOT...LOC 2027Z 226DEG 24KT 3702 9732

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 12:22 AM CDTSpecial Weather StatementICTBarton23 min
Apr 13, 12:54 AM CDTSpecial Weather StatementICTLincoln21 min
Apr 13, 3:09 AM CDTSpecial Weather StatementICTMontgomery36 min
Apr 13, 4:18 AM CDTSpecial Weather StatementICTNeosho42 min
Apr 13, 3:15 PM CDTSpecial Weather StatementICTCowley45 min
Apr 13, 3:27 PM CDTSpecial Weather StatementICTSumner33 min
Apr 13, 3:33 PM CDTSevere Thunderstorm WarningICTCowley, Sumner42 min
Apr 13, 4:04 PM CDTSpecial Weather StatementICTElk41 min
Apr 13, 4:15 PM CDTSpecial Weather StatementICTCowley45 min
Apr 13, 4:17 PM CDTSpecial Weather StatementICTLabette43 min
Apr 13, 4:49 PM CDTSevere Thunderstorm WarningICTLabette26 min
Apr 13, 4:57 PM CDTSpecial Weather StatementICTWoodson48 min
Apr 13, 5:05 PM CDTSevere Thunderstorm WarningICTAllen, Woodson40 min
Apr 13, 5:21 PM CDTSpecial Weather StatementICTLabette, Montgomery39 min
Apr 13, 5:30 PM CDTSpecial Weather StatementICTChautauqua45 min
Apr 13, 5:40 PM CDTSpecial Weather StatementICTAllen50 min
Apr 13, 5:54 PM CDTSevere Thunderstorm WarningICTMontgomery51 min
Apr 13, 6:33 PM CDTSpecial Weather StatementICTCowley42 min
Apr 13, 6:36 PM CDTSevere Thunderstorm WarningICTLabette54 min
Apr 13, 6:52 PM CDTSpecial Weather StatementICTChautauqua, Montgomery38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.